Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 444, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 18, 2005, 4:54 PM CDT for Clay County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2005, 4:54 PM CDT (21:54 UTC)
- Expired
- Aug 18, 2005, 5:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Clay County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:05 PM CDT | HAIL 0.25 | Ashland, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1333 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 182155 SVRBMX ALC027-182230- /O.NEW.KBMX.SV.W.0444.050818T2154Z-050818T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 454 PM CDT THU AUG 18 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLAY COUNTY IN EAST CENTRAL ALABAMA THIS INCLUDES THE CITY OF ASHLAND * UNTIL 530 PM CDT * AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF MILLERVILLE...OR ABOUT 11 MILES SOUTH OF TALLADEGA. THIS STORM WAS NEARLY STATIONARY. * THE STORM WILL BE NEAR MILLERVILLE BY 510 PM. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3333 8594 3315 8600 3313 8571 3328 8566 $$ KSL
1 follow-up statement
000 WWUS54 KBMX 182211 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 510 PM CDT THU AUG 18 2005 ALC027-182230- /O.CON.KBMX.SV.W.0444.000000T0000Z-050818T2230Z/ CLAY AL- 510 PM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR SOUTHEASTERN CLAY COUNTY... AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTH CENTRAL CLAY COUNTY...OR ABOUT 7 MILES SOUTH OF ASHLAND...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3323 8592 3312 8593 3313 8571 3322 8566 $$ KSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:59 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 18, 2:59 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 259 PM CDT THU AUG 18 2005 .SHORT TERM...(TONIGHT THRU SUNDAY) AIRMASS HAS CHANGED LITTLE PAST FEW DAYS WITH PWS AROUND 2 INCHES AND AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S. SHORT WAVE TROF MOVING THROUGH THE OHIO VALLEY HAS PROVIDED SOME EXTRA FORCING ACROSS ALABAMA TO TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. MODELS HAVE BEEN HINTING AT SMALLER RAIN CHANCES FRIDAY AND SATURDAY AS SHORT WAVE TROF MOVES OUT OF AREA AND CENTER OF RIDGE SETTLES OVER ALABAMA. DESPITE PRESENCE OF RIDGE...PW VALUES STILL EXPECTED TO REMAIN ABOVE NORMAL AND WITH AFTERNOON TEMPERATURES EXPECTED TO REACH INTO THE MIDDLE 90S FRIDAY AND SATURDAY...SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON...MAINLY SOUTHERN COUNTIES. MICROBURST POTENTIAL MAY EVEN BE HIGHER NEXT FEW DAYS AS SOME DRIER MID LEVEL AIR MOVES IN AND THERE WILL BE FEWER STORMS TO COMPETE WITH EACH OTHER. GFS CONTINUES TO ADVERTISE COLD FRONT MOVING INTO CENTRAL ALABAMA ON SUNDAY AND STALLING OUT OVER SOUTH ALABAMA MONDAY. GFS HAS SHOWN VERY GOOD RUN TO RUN CONSISTENCY WITH THIS FRONT AND 84 HOUR ETA IS AGREEMENT WITH MASS FIELDS. BEST CHANCE OF THUNDERSTORMS ON SUNDAY WILL BE ACROSS SOUTHERN COUNTIES AS FRONT SHOULD BE NEAR BIRMINGHAM BY THE TIME CONVECTION BEGINS TO DEVELOP. .LONG TERM...(MONDAY THRU THURSDAY) NORTHERLY FLOW SHOULD GIVE CENTRAL ALABAMA A BREAK FROM THE RAIN AND HUMIDITY ON MONDAY AND TUESDAY. UPPER TROF RESPONSIBLE FOR PUSHING FRONT INTO ALABAMA WILL PUSH OFF INTO THE ATLANTIC ON TUESDAY AND UPPER RIDGE WILL BUILD BACK OVER THE AREA BY MID WEEK. HUMIDITY AND WARMER TEMPERATURES WILL RETURN BY WEDNESDAY WITH A CHANCE OF AFTERNOON THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 94 72 94 / 40 30 10 20 ANNISTON 72 94 74 94 / 40 30 20 30 BIRMINGHAM 74 95 75 95 / 40 30 10 20 TUSCALOOSA 73 97 75 97 / 30 30 10 30 CALERA 73 94 74 94 / 40 30 20 30 AUBURN 73 93 73 93 / 40 50 20 40 MONTGOMERY 75 95 75 95 / 30 50 20 40 TROY 72 94 73 94 / 30 50 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 58/ROSE
Hazardous weather outlook, Aug 18, 12:30 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT THU AUG 18 2005 ALZ011>015-017>050-190200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1230 PM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). STRONG THUNDERSTORMS WILL ONCE AGAIN DEVELOP DURING THE HEATING OF THE DAY...PRIMARILY BETWEEN 2 PM AND 8 PM. THE STORMS WILL PRODUCE WIND GUSTS UP TO 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING... AND RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. WET MICROBURST POTENTIAL: BIRMINGHAM...HIGH. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY). FEWER THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY...BUT WITH AFTERNOON TEMPERATURES FORECAST TO CLIMB INTO THE MID 90S... ANY STORMS THAT DEVELOP HAVE THE POTENTIAL TO BE STRONG. A COLD FRONT WILL APPROACH CENTRAL ALABAMA ON SUNDAY...AND INCREASE THE CHANCES OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 4:22 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 422 PM CDT THU AUG 18 2005 ALZ023-182215- TUSCALOOSA- 422 PM CDT THU AUG 18 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 515 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTHWEST OF FOSTERS...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FOSTERS THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IN ADDITION TO THE GUSTY WINDS...THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 10/ARM
Special weather statement, Aug 18, 4:33 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 433 PM CDT THU AUG 18 2005 ALZ028-182215- CLAY- 433 PM CDT THU AUG 18 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 515 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ASHLAND...MOVING SOUTH AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LINEVILLE...ASHLAND AND MILLERVILLE THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IN ADDITION TO THE HEAVY RAIN...THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 10/ARM
Special weather statement, Aug 18, 4:54 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 454 PM CDT THU AUG 18 2005 ALZ024-025-182300- JEFFERSON-SHELBY- 454 PM CDT THU AUG 18 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON COUNTIES UNTIL 600 PM CDT... ...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CAHABA HEIGHTS. THE THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOOVER METROPOLITAN STADIUM...HOOVER...HOMEWOOD...BIRMINGHAM AIRPORT...BIRMINGHAM... PELHAM...OAK MOUNTAIN STATE PARK AND LAKE PURDY THROUGH 600 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IN ADDITION TO THE SMALL HAIL...THESE STORMS COULD PRODUCE MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. 10/ARM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:37 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.